Here we report two cases of dabigatran-induced esophageal ulcer. Case 1 was a 67-year-old man who presented with heartburn that developed a month after dabigatran administration. Case 2 was an 81-year-old woman who presented with epigastralgia that developed within a few days of dabigatran administration. Endoscopic findings were similar in both cases, including shallow esophageal ulcers covered with a thin whitish membrane. The patients were advised to consume the drug with plenty of water during meals and to remain in a sitting position for 30 min after consumption. This method successfully decreased their symptoms and ulcers, indicating that drug administration guidance is extremely effective in managing dabigatran-induced esophageal injury.
A woman in her 70s visited our hospital to undergo endoscopy. Esophagogastroduodenoscopy showed a white submucosal tumor-like lesion in the upper esophagus. Analysis of a biopsy specimen revealed that the tumor was a basaloid squamous cell carcinoma. A superficial squamous cell carcinoma was also revealed near the basaloid squamous cell carcinoma before endoscopic submucosal dissection. Curative en bloc resection was successfully performed. Histopathological examination revealed that the basaloid and superficial squamous cell carcinomas had invaded the lamina propria (pT1a-LPM) and epithelium (pT1a-EP), respectively. In addition, the basaloid squamous cell carcinoma had two different components in terms of malignancy and differentiation. Here we report a rare case of esophageal basaloid squamous cell carcinoma resected by endoscopic submucosal dissection.
A 62-year-old man was admitted for the evaluation of epigastric pain. Upper gastrointestinal endoscopy revealed a type 3 circumferential carcinoma in the gastric antrum. Distal gastrectomy was performed, and the lesion was histopathologically diagnosed as gastric cancer with an invasive micropapillary carcinoma component. Chemotherapy was administered after surgery; however, he died with multiple liver metastases after 39 months. Micropapillary carcinoma is a rare, high-grade, malignant histological subtype of gastric cancer that has not been described in detail till date. Here we describe this rare lesion and present a review of the relevant literature.
A 78-year-old man with hepatocellular carcinoma was admitted to our hospital for vertigo after transcatheter arterial chemoembolization. Contrast-enhanced magnetic resonance imaging revealed metastasis in the cerebellar vermis. Although the cerebellar metastasis decreased in size after cyberknife radiotherapy, multiple enhancing nodules appeared in the cerebral ventricles. A diagnosis of intraventricular dissemination from the cerebellar metastatic lesion originating from the hepatocellular carcinoma was made. Six intrathecal administrations of 20 mg of methotrexate through lumbar puncture resulted in a dramatic decrease in the intraventricular dissemination. Although intraventricular dissemination recurred 4 months later, these lesions disappeared after an additional 8 administrations of intrathecal methotrexate. Intraventricular dissemination arising from hepatocellular carcinoma is rare. Here we report a case that was successfully treated by intrathecal chemotherapy with methotrexate.
An 84-year-old Japanese man was admitted with hepatocellular carcinoma (HCC). He underwent transcatheter arterial chemoembolization and percutaneous radiofrequency ablation (RFA). Three weeks later, he developed sudden-onset right pleural effusion mixed with bile. Drip infusion cholangiography-computed tomography revealed leakage of the contrast agent, which passed from the HCC to the pleural cavity through a perforation in the diaphragm. The patient's condition improved after thoracic and endoscopic nasobiliary drainage. The occurrence of pleural effusion mixed with bile is a rare complication of RFA. This case provides important information about the morbidity, prevention, and treatment of this complication.
A 72-year-old woman with diabetes mellitus was admitted with fever and general fatigue. Blood biochemistry showed elevated hepatic and biliary enzyme levels, abdominal computed tomography showed multiple liver abscesses with portal and superior mesenteric vein thrombosis, and total colonoscopy revealed a submucosal bacterial abscess in the ascending colon. The abscesses were determined to be associated with Enterococcus faecalis infection. The patient was treated conservatively with antibiotics (meropenem) and anticoagulants (warfarin), which led to a gradual amelioration of symptoms and resolution of thrombosis.
We report the case of a 71-year-old woman with acute hepatitis C infection and persistent viremia since 2 years. Her clinical course was characterized by general fatigue and prolonged jaundice with unusually high serum bilirubin levels. Liver histology showed lymphocyte infiltration, marked fibrosis, and severe cholestasis in the periportal zone, findings mimicking fibrosing cholestatic hepatitis (FCH). Fibrosing cholestatic hepatitis is a life-threatening form of recurrent hepatitis C infection that typically occurs in immunosuppressed patients. Here we report the rare case of an immunocompetent patient who developed this condition.
A 57-year-old man was admitted with pruritus and jaundice following treatment for fatigue with the herbal medicine Hochuekkito. The patient was prescribed prednisolone and ursodeoxycholic acid, but he developed progressive cholestasis that required intravenous methylprednisolone pulse therapy. After treatment with plasma exchange for prolonged prothrombin time, the patient recovered; however, his liver function deteriorated because of liver injury induced by trimethoprim-sulfamethoxazole for pneumocystis pneumonia. After reduction of trimethoprim-sulfamethoxazole, his liver function almost returned to normal by day 130 of admission. It has remained normal for 10 months since then. Therefore, when prescribing Hochuekkito, the possibility of drug-induced liver injury should be taken in account.